Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 228, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2002, 7:03 PM EDT for Roanoke County, City of Roanoke, City of Salem, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2002, 7:03 PM EDT (23:03 UTC)
- Expired
- Aug 18, 2002, 7:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Roanoke, VA, City of Salem, VA, Roanoke County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
925 WUUS51 KRNK 182303 SVRRNK VAC161-770-775-182345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 701 PM EDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROANOKE COUNTY IN WEST CENTRAL VIRGINIA ROANOKE CITY IN WEST CENTRAL VIRGINIA SALEM CITY IN WEST CENTRAL VIRGINIA * UNTIL 745 PM EDT. * AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF CATAWBA...MOVING EAST AT 10 MPH. * SOME LOCATIONS THREATENED THROUGH 745 PM EDT INCLUDE CATAWBA... SALEM CITY... ROANOKE... <<CALL TO ACTION>>LARGE HAIL AND...OR STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:35 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 18, 2:35 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 235 PM EDT SUN AUG 18 2002 NUMEROUS SMALL S/WVS PROGGED TO PASS THRU IN THE MOSTLY ZONAL FLOW ACROSS THE REGION THRU MONDAY. DEEP MOISTR AND WEAK INSTABILITY SHUD LEAD TO A CONTINUATION OF SCTD DIURNAL SHOWERS AND A FEW TSTMS THRU TMRW EVE. FINAL S/WV MOVING THRU THE NRN ROCKIES ATTM WILL BRING FRONT TOWARD THE AREA TUE. MODELS SHOW FNT TO OUR EAST TUE NIGHT....WITH AVN A LTL SLOWER WITH PCPN. DUE TO LEE TROF AHEAD OF THE FRONT TUE...LOW LEVEL NW FLOW WILL TEND TO LIMIT CONVECTION FOR MUCH OF THE AREA...SO WILL NOT GO HIGHER THAN 30 POPS. WED AND THU APPEAR TO BE DRY ATTM WITH LOWER HUMIDITY AND COOLER 850 TEMPS...ESP EASTERN THIRD. THEN LOOK FOR ANOTHER QUICK WARMUP AHEAD OF A SECOND FRONT COMING THRU NEXT SAT. FCSTID = 9 ROA 69 92 71 86 / 20 30 30 30 LYH 68 92 70 86 / 20 30 30 30 DAN 71 93 73 90 / 20 30 30 30 BLF 65 84 67 80 / 30 30 40 40 LWB 63 82 65 79 / 30 30 40 40 BCB 65 86 67 82 / 30 30 30 30 TNB 66 83 68 83 / 40 30 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
In the hours before
Special weather statement, Aug 18, 4:10 PM EDT, 2 hours 53 minutes before
NCZ005-006-VAZ033-034-043>047-058-059-182045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 410 PM EDT SUN AUG 18 2002 SEVERAL THUNDERSTORMS ARE SCATTERED ACROSS THE PIEDMONT OF VIRGINIA THIS AFTERNOON. SOME OF THE STRONGEST STORMS WERE LOCATED ACROSS BEDFORD AND CAMPBELL COUNTIES...WITH ANOTHER STRONG STORM MOVING ACROSS BUCKINGHAM COUNTY. THESE STORMS WERE MOVING SOUTHEAST AROUND 30 MPH AND WILL LIKELY PRODUCE GUSTY WINDS UP TO 45 MPH... BRIEF TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. OTHER STORMS ACROSS THE PIEDMONT COULD STRENGTHEN TO NEAR SEVERE LIMITS THROUGH ABOUT 6 PM. JDS
Special weather statement, Aug 18, 5:27 PM EDT, 1 hour 36 minutes before
VAZ017-022-033-182200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 527 PM EDT SUN AUG 18 2002 THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON. THE STRONGEST STORM WAS LOCATED OVER FRANKLIN COUNTY AND WAS MOVING TO THE SOUTHEAST AT 15 MPH. THIS STORM WILL REACH CALLAWAY... WIRTZ...AND ROCKY MOUNT BEFORE 6:00 PM. EXPECT WIND GUSTS OF 30 TO 40 MPH...TORRENTIAL DOWNPOURS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING WITH THE STORMS.
Local storm report, Aug 18, 5:57 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT SUN AUG 18 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM PHENIX VA WIND DAMAGE
08/18/02 CHARLOTTE NUMEROUS TREES DOWN.
REPORTED BY THE POLICE
DEPARTMENT.Special weather statement, Aug 18, 6:23 PM EDT, 40 minutes before
VAZ014-017-022-033-182300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 623 PM EDT SUN AUG 18 2002 THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA THIS AFTERNOON. THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN 30 MINUTES. EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREA IN SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND AND FREQUENT CLOUD TO GROUND LIGHTNING. COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.
Special weather statement, Aug 18, 6:23 PM EDT, 40 minutes before
VAZ014-017-022-033-182300- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE BLACKSBURG VA 623 PM EDT SUN AUG 18 2002 THUNDERSTORMS ARE SCATTERED ACROSS SOUTHWEST VIRGINIA EARLY THIS EVENING. THE STRONGEST STORM WERE LOCATED OVER CENTRAL AND SOUTHERN ROANOKE COUNTY AND NORTHERN FRANKLIN COUNTY. THE STORMS WERE MOVING TO THE SOUTHEAST AT 15 MPH AND WILL PRODUCE 1 TO 2 INCHES OF RAIN IN LESS THAN 30 MINUTES. EXPECT PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS IN SOUTHERN SECTIONS OF ROANOKE CITY AND SALEM THROUGH 7:00 PM. IN ADDITION...THE STORMS WILL PRODUCE WIND GUSTS UP TO 30 MPH AND AND FREQUENT CLOUD TO GROUND LIGHTNING. COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES ARE SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING STRIKES. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER INFORMATION. DO NOT DRIVE THROUGH A FLOODED INTERSECTION OR UNDERPASS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 35 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.